Alert archive / California / Wind Advisories in 2024
Wind Advisory 32, NWS Eureka, CA
NWS Eureka, CA issued this wind advisory at Dec 22, 2024, 2:19 PM PST for Del Norte County, Humboldt County, California. It took effect at Dec 23, 2024, 1:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2024, 2:19 PM PST (22:19 UTC)
- In effect from
- Dec 23, 2024, 1:00 PM PST
- Expired
- Dec 23, 2024, 10:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
928 WWUS76 KEKA 222219 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 219 PM PST Sun Dec 22 2024 CAZ102-104>106-230630- /O.NEW.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ /O.CON.KEKA.WI.Y.0031.000000T0000Z-241223T0000Z/ Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-Southern Humboldt Interior- Including Weitchpec, Shelter Cove, Hoopa, Bridgeville, Bull Creek, Shively, Garberville, Pepperwood, Orleans, Briceland, Gasquet, Willow Creek, Alderpoint, Petrolia, Honeydew, Ettersburg, Benbow, Kneeland, Dinsmore, and Whitethorn 219 PM PST Sun Dec 22 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM PST MONDAY... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...For the first Wind Advisory, south winds 25 to 35 mph with gusts up to 55 mph. Locally up to 65 mph over the more prominent highest terrain. For the second Wind Advisory, south winds 20 to 35 mph with gusts up to 55 mph expected. Locally up to 70 mph over the more prominent highest terrain. * WHERE...Humboldt Interior, Del Norte Interior, and Southwestern Humboldt. * WHEN...For the first Wind Advisory, until 4 PM PST this afternoon. For the second Wind Advisory, from 1 PM to 10 PM PST Monday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ101-230630- /O.NEW.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ Coastal Del Norte- Including Crescent City, Klamath, Smith River, and Ft Dick 219 PM PST Sun Dec 22 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM PST MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Del Norte Coast. * WHEN...From 1 PM to 10 PM PST Monday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
6 follow-up statements
939 WWUS76 KEKA 230619 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1019 PM PST Sun Dec 22 2024 CAZ101-102-104>106-231430- /O.CON.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Benbow, Orleans, Hoopa, Kneeland, Whitethorn, Briceland, Garberville, Dinsmore, Klamath, Shelter Cove, Gasquet, Alderpoint, Honeydew, Shively, Smith River, Bull Creek, Ft Dick, Petrolia, Crescent City, Ettersburg, Pepperwood, Weitchpec, Bridgeville, and Willow Creek 1019 PM PST Sun Dec 22 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 10 PM PST MONDAY... * WHAT...South winds 20 to 35 mph with gusts up to 55 mph expected. Locally higher gusts up to 70 mph over higher terrain. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From 1 PM to 10 PM PST Monday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JB
196 WWUS76 KEKA 231415 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 615 AM PST Mon Dec 23 2024 CAZ101-102-104>106-240600- /O.CON.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Smith River, Honeydew, Weitchpec, Dinsmore, Shelter Cove, Crescent City, Petrolia, Gasquet, Bull Creek, Ettersburg, Benbow, Whitethorn, Pepperwood, Alderpoint, Bridgeville, Kneeland, Garberville, Klamath, Briceland, Ft Dick, Shively, Willow Creek, Hoopa, and Orleans 615 AM PST Mon Dec 23 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From 1 PM this afternoon to 10 PM PST this evening. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
086 WWUS76 KEKA 231456 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 656 AM PST Mon Dec 23 2024 CAZ101-102-104>106-240600- /O.CON.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Smith River, Honeydew, Weitchpec, Dinsmore, Shelter Cove, Crescent City, Petrolia, Gasquet, Bull Creek, Ettersburg, Benbow, Whitethorn, Pepperwood, Alderpoint, Bridgeville, Kneeland, Garberville, Klamath, Briceland, Ft Dick, Shively, Willow Creek, Hoopa, and Orleans 656 AM PST Mon Dec 23 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts up to 55 mph expected. Locally higher gusts up to 60 -70 mph over higher terrain. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From 1 PM this afternoon to 10 PM PST this evening. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
627 WWUS76 KEKA 231457 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 657 AM PST Mon Dec 23 2024 CAZ101-102-104>106-232300- /O.CON.KEKA.WI.Y.0032.241223T2100Z-241224T0600Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Smith River, Honeydew, Weitchpec, Dinsmore, Shelter Cove, Crescent City, Petrolia, Gasquet, Bull Creek, Ettersburg, Benbow, Whitethorn, Pepperwood, Alderpoint, Bridgeville, Kneeland, Garberville, Klamath, Briceland, Ft Dick, Shively, Willow Creek, Hoopa, and Orleans 657 AM PST Mon Dec 23 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts up to 55 mph expected. Locally higher gusts up to 60 -70 mph over higher terrain. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...From 1 PM this afternoon to 10 PM PST this evening. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
573 WWUS76 KEKA 232247 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 247 PM PST Mon Dec 23 2024 CAZ101-102-104>106-240600- /O.CON.KEKA.WI.Y.0032.000000T0000Z-241224T0600Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Orleans, Kneeland, Benbow, Gasquet, Dinsmore, Klamath, Bridgeville, Shively, Honeydew, Briceland, Alderpoint, Ft Dick, Ettersburg, Willow Creek, Garberville, Pepperwood, Hoopa, Smith River, Crescent City, Bull Creek, Weitchpec, Petrolia, Whitethorn, and Shelter Cove 247 PM PST Mon Dec 23 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts up to 55 mph expected. Locally higher gusts up to 60 -70 mph over higher terrain. * WHERE...Del Norte County, Humboldt Interior, and Southwestern Humboldt. * WHEN...Until 10 PM PST this evening. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. There is an increased risk of tree branches and other debris on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MKK
816 WWUS76 KEKA 240542 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 942 PM PST Mon Dec 23 2024 CAZ101-102-104>106-240645- /O.EXP.KEKA.WI.Y.0032.000000T0000Z-241224T0600Z/ Coastal Del Norte-Del Norte Interior-Southwestern Humboldt- Northern Humboldt Interior-Southern Humboldt Interior- Including Crescent City, Pepperwood, Orleans, Bridgeville, Bull Creek, Hoopa, Alderpoint, Honeydew, Shively, Weitchpec, Kneeland, Smith River, Willow Creek, Benbow, Briceland, Ft Dick, Garberville, Gasquet, Ettersburg, Shelter Cove, Petrolia, Dinsmore, Klamath, and Whitethorn 942 PM PST Mon Dec 23 2024 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... The threat has ended. $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 6:11 AM PST, 8 hours 8 minutes earlier.
Area forecast discussion, Dec 22, 6:11 AM PST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
611 AM PST Sun Dec 22 2024
.SYNOPSIS...Increasing southerly winds expected this morning as
another frontal system moves through the area. A brief dry period
will lead into the onset of a more impactful system Monday night
into Tuesday. Increasing hydrologic impacts are expected by
midweek, with additional rainfall likely through next weekend.
&&
.DISCUSSION...The area remained mostly dry overnight beneath this
brief period of ridging aside from some light radar returns. Mid
level cloud cover will gradually lower this morning as another storm
system approaches the coast. Low level wind shear is already
prevalent with gusts exceeding 30 mph on higher terrain. Winds will
continue to increase and mix down to the surface as the front
approaches; hi-res models continue to highlight a strong low level
jet with max winds exceeding 60 to 65 knots. A wind advisory is in
effect for elevated terrain in Humboldt and Del Norte counties as
well as exposed headlands around Cape Mendocino. Gusts 25 to 40 mph
are possible along lower elevations on the coast, including Crescent
City.
Precip along the leading north end of this fast moving front is
expected to arrive late this morning (around 10 am) while areas of
Mendocino and Lake county may not see rainfall begin until 4-5 PM.
Periods of heavier rainfall is possible, especially along the the
north coast where the convective environment is a bit more favorable
for isolated thunderstorms. WPC storm totals are similar to
yesterday, with 0.50 to 1.25 inches and locally higher amounts
approaching 1.5-1.75 in the King Range. Much like this last system,
interior Trinity and Lake county will be on the lower end of the
spectrum.
Scattered showers will likely continue even after the heaviest
rainfall tapers off late this evening. Another period of brief
ridging will keep the first half of Monday mostly dry and
unseasonably warm with consistent SW flow. The most impactful AR
system is still on track to arrive late morning into early
afternoon, beginning with warm frontal precipitation in Mendo/Lake
counties. Near term model guidance is in good agreement on
widespread heavy precipitation late Monday afternoon through early
Tuesday morning as a strong cold front follows behind. GFS and WPC
are forecasting widespread 2 inches to nearly 4 inches in portions
of interior Del Norte and along the King Range while ECMWF is nearly
0.50 to 1.0 inches lower, but leaning toward higher totals given
ample moisture transport.
A fair amount of model spread is still prevalent on the strength and
timing of strong winds associated with the front and low level jet.
Hi-res models have gusts exceeding 30 mph beginning as early as mid
afternoon, while ensembles are leaning closer to 00Z. With another
strong jet max, NAM gusts are currently exceeding 45-50 mph in
Crescent City and elevated terrain in interior Del Norte and
Humboldt. Widespread gusts 25 to 40 mph are possible, especially
along the coast. Strongest winds are likely to accompany heavy rains
through late Monday evening.
A more substantial break is still expected Tuesday afternoon through
late Wednesday. CNRFC forecasts are still favoring rapid river rise
late Tuesday into Wednesday following the rainfall, but have backed
off a bit to just under action/minor flood state (see hydrology
section).
Additional 1 to 3 inches of precip still expected for the next
system late Wednesday into Thursday. Lower snow levels (2500 to 3000
feet) Christmas Day will quickly rise in time for this additional
precipitation, but GFS is beginning to note a cold pool <5000 feet
in the Trinity Alps through early Thursday morning. Snow impacts
will need to watched closely as several inches are possible at Scott
Mountain Pass before a warmer air mass drives snow levels up
again.
&&
.AVIATION...As previously stated in prior discussions, a series of
frontal boundaries will continue for the next few days, introducing
gusty southerly winds, precip, and vicinity thunderstorms. KCEC and
KACV are likely to see low level wind shear before the gusts mix
down this morning. Rain is also soon to follow just before the
afternoon with probabilities of thunderstorms above 15% - 20% at the
coastal terminals. Flight categories may dip to IFR by the late
afternoon as ceilings and visibility drop with rain becoming more
established. KUKI will meet similar conditions without the gusts and
wind shear. IFR setting in at KUKI by the early evening with rain
and lower ceilings. /EYS
&&
.MARINE...Unsettled and hazardous conditions in all area waters
after the previous passage of a frontal boundary and the development
of sizable/considerable westerly swell. Winds are forecasted to
increase again this morning, leading to gale force gusts over the
northern outer waters initially and spreading this afternoon with
gusts up to 45kts. After the passage winds will calm significantly
before strengthening again Monday midday as yet another front passes
over the coastal waters. This repetition of stout boundaries with
dynamic fetch in the same direction will continue to send large long
period swells into the waters. In conjunction to the strong winds
and associated wind waves, seas will continue to be chaotic. /EYS
&&
.HYDROLOGY...Forecast is still on track for additional rainfall totals
0.5 to 1.5 inches by this evening, with the highest totals in the
higher terrain of interior Del Norte and Humboldt. A stronger system
is expected Monday night into Tuesday with more significant rain
impacts as IVT values exceed 500 kg/m/s. WPC is outlining a marginal
excessive rainfall outlook for most of the CWA on top of
increasingly saturated soils, with 2 to 4 inches of rainfall
currently forecast. CNRFC deterministic river forecasts have backed
off slightly to just under action/minor flood stage Wednesday -
there is still a 25 to 40% chance of exceeding action/minor flood
stage for the Mad River at Arcata, the Eel River at Fernbridge
(slightly exceeding monitor), the Russian River at Hopland and the
Navarro River. Impacts are expected for small streams and flood
susceptible areas. NBM probabilities are still showing 1 to 3 inches
of rainfall by Thursday evening, the higher end of which will once
again land in Del Norte and the King Range. River ensemble
forecasts are already showing responsive tendencies after only
briefly being able to diminish on Wednesday. For the end of the
week: WPC and CPC continue to emphasize risk for excessive
rainfall Friday through Sunday.
&&
.BEACH HAZARDS...A long period, westerly swell will continue to
impact the coastal waters of Northwest California through the week.
The current swell is expected to bring breakers between 20 to 22
feet with a brief pause before longer period swell trains of varying
wave heights combine to constructive interference, resulting in
large breakers. A high surf warning will likely be hoisted for the
early evening around 4 or 5pm, as the arrival time on shore is
speculative. Hazardous surf conditions due to the breaking waves
will be possible along west-northwest facing beaches and will peak
Monday afternoon around 28 - 29ft. High surf conditions will
continue from the early afternoon through the evening on Monday. /EYS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Surf Advisory until 9 AM PST this morning for CAZ101-
103-104-109.
Wind Advisory from 7 AM this morning to 4 PM PST this
afternoon for CAZ102-104>106.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 9 AM PST this morning for
PZZ450-475.
Gale Warning from 9 AM this morning to 3 PM PST this
afternoon for PZZ450-475.
Hazardous Seas Warning until 3 PM PST this afternoon for
PZZ455.
Gale Warning until 3 PM PST this afternoon for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 10:18 AM PST | Special Marine Warning | EKA | 27 min | |
| Dec 22, 10:37 AM PST | Special Marine Warning | EKA | 23 min | |
| Dec 22, 11:59 AM PST | Special Marine Warning | EKA | 31 min | |
| Dec 22, 1:26 PM PST | Special Marine Warning | EKA | 34 min | |
| Dec 22, 2:05 PM PST | Special Marine Warning | EKA | 25 min | |
| Dec 22, 2:12 PM PST | Special Marine Warning | EKA | 33 min | |
| Dec 22, 2:38 PM PST | Special Marine Warning | EKA | 37 min | |
| Dec 22, 2:57 PM PST | Small Craft Advisory | EKA | 15 hr | |
| Dec 22, 2:57 PM PST | Hazardous Seas Warning | EKA | 24 hr | |
| Dec 22, 3:35 PM PST | High Surf Warning | EKA | Del Norte, Humboldt, Mendocino | 29 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.